Post # 1
I’ve been taking the NuvaRing birth control since I was younger (16ish) to control my cycle.
Since I’ve been on it at a young age, I really didn’t give my body a natural chance to mature.
I went from a AA to a C basically overnight. My breasts started becoming very painful, and I later found out I have benign cysts. I developed bad digestive issues (A constant hard & bloated belly) and severely emotional (crying watching a commerical). Developed anxiety disorder and panic attacks.
I took the NuvaRing all the way up until January of this year. Took time off for 6 months and felt my body change. Well, when I was off it, I lost a cup size. And my breasts didn’t hurt as bad. I kept my same size but wasn’t as bloated or puffy during time off. Basically I felt normal!
I got back on it because my cycles became very heavy and unbearable again. And, I do not want a child right now as I’m in college and want to be married before I have a child.
Question…Has anyone had an issue with this birth control? Or similar issues?
Please help. My Future Mother-In-Law is a gynecologist and she isn’t helping much…Plus it’s AWKWARD as anything to talk to her about my body…
Post # 3
hormonal birth control can increase your breast size so it’s normal for you to decrease a size after getting off. Hormonal birth control can (rarely) there are adverse effects- but you should have discussed with your doctor at the time they started to happen to pinpoint what’s causing it. Most of my friends have been on birth control since we were 15+ (pill, shot, nuvaring, the patch) and we didn’t have the problems you’re describing. I think you’re trying to blame nuvaring but the problem is most likely just your body. That’s how life goes.
For your digestive issues: have you tried a gluten-free diet? Have you talked to a doctor about irrital bowel syndrome?
For your emotion swings/anxiety/panic attacks: have you talked with a psychiatrist? Mental illness becomes more evident when people enter their 20s. Therapy might help you.
There are non-hormal birth control options, like condoms and Paragard IUDs.
Post # 4
@SouthernBee33: I am on nuvaring (for the second time). And, while I don’t have the symptoms you mentioned, I still have some. I get dull, constant headaches for days at a time and sometimes SEVERE pain in my lower back and down my leg. I went to the MD to ensure there wasn’t a blood clot or anything, and they seem to be harmless, but aggravating symptoms so far (knock on wood).
I find that it does make me pretty emotional, but not in an angry way… I’m just way more sensitive to things that wouldn’t normally make me sad. As long as it doesn’t make me coo-coo like I’ve heard others experience, then I can tolerate that.
I will go off of it after the wedding, but am worried because it does help my unbearable cramping… Nothing that a little Midol won’t fix, though. Honestly, I’m only taking it now to avoid getting pregnant pre-wedding and because my cycle is set to start right before the wedding day. So, I’ll be replacing my last ring on week three to skip my period. Then, that will be the last ring that I likely utilize. I’d rather practice safe sex to avoid getting pregnant once we are already married, though we will TTC within the year thereafter anyway. It’s just not worth the side effects to me at that point.
Post # 5
@SouthernBee33: I think you need a 2nd opinion. I have been on NR since 21 and I’m 27. I haven’t had any symptoms, but if you have cysts, you need to figure out if that is because of your birth control or not. Find a new doctor and don’t feel awkward talking about this stuff. They are trained! Ask a doctor, not weddingbee 🙂
Post # 6
@secretwife: You may be right. I just felt much different when I wasn’t on this birth control (When I took the break)
As far as mental health: I’ve been to a doctor about it, and tried the medications but I don’t want to get dependent on it, so I quit taking it. I’ve tried therapy… Doesn’t help. Did it for months.
I really just want to feel normal.
Digestive health: been to doctors and they’ve all said just change your diet-which I’ve done. More water, more fiber, etc. I’ve gone too long without having Bridesmaid or Best Man (Sorry TMI). Nothing is seeming to help. Actually had to go to the ER it was so bad. Terrible experience.
I’m wondering if maybe this birth control is too much estrogen for me? I’m not trying to blame my problems on the birth control, I’m just looking for some answers as to why I felt “normal” on the 6 month break and bat crazy when I’m on it.
@smv22114: I get bad migranes, too. And lower back pain is terrible & weird leg pain like you describe. Not all the time but especially when I sit for long periods of time and at night especially. Doctor said possible sciatica but I refused getting a cortisone injection.
I’m just trying to figure out if these symptoms lead back to the birth control.
Post # 7
@Washingtonian: Haha you’re right. Once my semester is over I’m going to make a new appointment with my Dr. (FYI- I don’t get prescriptions from my FMIL- I go to a different doctor) But, I have asked her for advice.
I feel silly going in there with a list of “problems” she’s probably going to think I’m crazy.
Post # 8
I just read a slightly terrifying article on the nuva ring in the latest issue of Vanity Fair. It was mostly about the extremely high rate of blood clots. Ack! No Thanks!
Post # 9
@mousiegirl: YUCK! That makes me nervous!
Post # 10
Fellow nuvaring user here. For now anyways.
I have been on all kinds of pills and mostly recently (for the last year and a half or so?) have been using the nuvaring. I’ve been on birth control since about 15 for heavy periods/cramping issues. I have always had problems with any birth control.
Nuvaring has been the most successful in keeping me regular. It’s also been the biggest player in my emotions.
Its not my mental health, or my physical health. I’m pretty healthy, live gluten free due to allergies and overall eat quite healthy. I know my body pretty well an I know when something is effecting it.
Birth control is hormones. In the case of the nuvaring, they’re constantly secreted, your getting a dose of hormones all the time. Small but yeah, it’s going to effect you. Anytime you change your body chemistry, it’s going to change more than one thing. You can’t stop your body from doin what it’s made to do without some sort of side effct.
I know for me, it’s a lose lose. Birth control makes me miserable (or at least makes my emotion harder to manage) and no birth control leaves me incapaciated a day a month plus the risk if babies.
I guess you just have to weigh your options. But I just wanted to say I don’t think youre crazy!
Post # 11
I’m on Nuva Ring and don’t have any problems after at least 5 years. Sorry to not be much help! :/
Post # 12
@boogiewoogies: I’ve seen many mixed feelings about it. Maybe I’m being paranoid :/ But, I can totally tell a difference between being on BC and not being on it. I guess I just have to weigh out my options.
Post # 13
@SouthernBee33: You should definitely talk to someone about it. It won’t hurt to ask (if I were you I wouldn’t ask Future Mother-In-Law unless I was really close to her lol) and who knows, maybe a professional will have the answers you’re looking for and can ease your mind.
Post # 14
@SouthernBee33: I’m now 5 mo this pregnant and I was using nuvaring..correctly.my dr said she has lots of patients who get pregnant on it and all I was thinking was wow thanks
Post # 15
Okay, I don’t know what the H- your doctor was thinking putting you back on it.
I was on Nuvaring for over a year. The panic attacks are a SEVERE side effect- meaning you are suppose to stop taking it.
My anxiety got so bad I couldn’t drive alone, especially after work I couldn’t drive myself home. I just tried to work through it and deal but it just got worse. I was severly depressed and it was terrifying.
You are having the severe side effects of that birth control and you should not be getting on it again. Go to your doctor, talk to them about other options- Not the nuvaring. Try either a low hormone or non-hormonal. There are plenty of other options out there.
If you plan on waiting a long while, I’d go for iud or Implant. Seriously though, do NOT make yourself sick or crazy just because you don’t want a baby.
Personally- if it came down to no sex without the nuvaring, I’d quit having sex for a while. like It was THAT bad for me.
Post # 16
@lckishy: Really?? I can’t believe it happened to you, too! I told my doctor about many of the symptoms and she just told me it was because of the estrogen. I had a panic attack in class the other day out of no where! I’m relatively calm as a person and happy at that! but the anxiety and panic has just come randomly.
Like I said I went to counseling and everything trying to figure out what the issue was. I had no idea it was a severe side effect!
Im so terrified of any BC with hormones now.
What are you on now?
When I took the 6 month break, Fiance was very understanding & supportive. He took preventive measures on his end.
Im so glad I’m not the only one this has happened to.